Louisiana, 2008

Flash Flood and Damaging Wind in Louisiana, June 17, 2008

June 17, 2008 · NWS LIX · 2 events in 1 county or zone

Isolated strong to severe thunderstorms developed over southeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed over southeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 17, 2:03 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 17, 2:03 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
303 PM CDT TUE JUN 17 2008

.SYNOPSIS...
WEAK SURFACE BOUNDARY EXTENDS FROM SOUTH CAROLINA...TO AROUND
MONTGOMERY ALABAMA...TO MCCOMB AND BATON ROUGE. HEALTHY CONVECTIVE
COMPLEX DROPPING SOUTHWARD THROUGH EAST TEXAS AS WELL. CONVECTION
DOTTING THE RADAR ACROSS THE AREA...WITH COVERAGE IN THE 20-30
PERCENT RANGE. TEMPERATURES GENERALLY HAVE SNUCK INTO THE LOWER
AND MIDDLE 90S BEFORE CONVECTION DEVELOPS...WHICH DROPS READINGS
BACK DOWN TO AROUND 90.
&&

.SHORT TERM...
AS WAS THE CASE YESTERDAY...AFTERNOON CONVECTION WILL CONTINUE FOR
AN HOUR OR SO AFTER SUNSET...SO WILL CUT OFF MAIN PRECIPITATION
AROUND 02Z. STILL SOME POSSIBILITY OF PRECIPITATION OVER THE
COASTAL AND SOUTH SHORE AREAS THE REMAINDER OF THE NIGHT...AND
WILL CONTINUE SLIGHT POPS THERE. CURRENTLY APPEARS THAT TEXAS
COMPLEX WILL REMAIN TO THE WEST OF OUR AREA...BUT THIS WILL NEED
TO BE MONITORED THIS EVENING. AIRMASS WILL REMAIN JUICY ENOUGH TO
SUPPORT AT LEAST SOME CONVECTION FOR THE NEXT TWO DAYS...BUT WITH
NO LARGE SCALE TRIGGERS...WILL KEEP ONLY SLIGHT POPS IN THE
FORECAST.

OVERNIGHT LOW TEMPERATURE FORECASTS HAVE BEEN REASONABLE FOR THE
LAST SEVERAL NIGHTS AND SEE NO SIGNIFICANT REASON TO CHANGE. HIGH
TEMPERATURES HAVE GENERALLY BEEN NEAR OR ABOVE GUIDANCE FOR ABOUT
THE LAST WEEK. NORMAL TREND HAS BEEN TO CLIMB FAIRLY QUICKLY...AND
PEAK OUT AROUND 18 OR 19Z BEFORE CONVECTIVE TRIGGER IS REACHED.
STORMS FORM...AND TEMPERATURES LEVEL OUT. MOST HIGHS OVER THE NEXT
THREE DAYS SHOULD GET AT LEAST TO THE LOWER 90S...WITH A FEW MID
90S IN AREAS THAT DONT SEE RAIN.
&&

.LONG TERM...
EASTERN TROF REMAINS IN PLACE THROUGH SATURDAY OR SUNDAY BEFORE
BEGINNING TO FILL. BEST POTENTIAL FOR PRECIPITATION LOOKS TO BE ON
SATURDAY. AFTER THAT...HAVE FOUND LITTLE REASON TO MAKE CHANGES TO
PREVIOUS FORECAST WITH VALUES REMAINING RATHER CLOSE TO
CLIMATOLOGY.
&&

.AVIATION...
ISOLATED CONVECTION POSSIBLE AT TERMINALS THROUGH 02Z...BUT UNLESS
CONVECTION IS DIRECTLY OVER RUNWAY COMPLEX...STORMS SHOULD BE
CIRCUMNAVIGABLE. OTHERWISE...ALL SITES VFR THROUGH 18Z WEDNESDAY.
&&

.MARINE...
NO SIGNIFICANT COASTAL ISSUES OUTSIDE OF ISOLATED TO SCATTERED
CONVECTION FOR THE NEXT FEW DAYS.
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  93  67  91 /  20  20  10  20
BTR  71  92  70  92 /  20  20  10  20
MSY  74  91  73  91 /  20  20  10  20
GPT  70  91  70  90 /  20  20  10  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

35/RSW
Hazardous weather outlook, Jun 17, 1:00 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
200 PM CDT TUE JUN 17 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-181900-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
200 PM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL GRADUALLY DIMINISH THIS EVENING. AN
ISOLATED STRONG STORM WILL BE POSSIBLE...BUT NO WIDESPREAD SEVERE
WEATHER IS ANTICIPATED. BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH
WILL BE ASSOCIATED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WEAK SURFACE BOUNDARY WILL STALL OVER THE AREA AND REMAIN IN
PLACE THROUGH SATURDAY. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE DURING THE PERIOD...WITH A FEW
STRONG THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 17, 1:17 PM CST, 2 hours 13 minutes before
MSZ081-172015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
217 PM CDT TUE JUN 17 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL 4 MILES NORTH OF LONG
BEACH...MOVING SOUTH AT 3 MPH.

THE THUNDERSTORM WILL BE NEAR...
GULFPORT AIRPORT AT 245 PM.
GULFPORT AT 300 PM.
LONG BEACH AND PASS CHRISTIAN AT 315 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

THE PRIMARY THREATS FROM THIS STORM ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...MARBLE SIZE HAIL...AND WIND GUSTS OF 40 TO 50
MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
Local storm report, Jun 17, 1:35 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
235 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             1 NW GULFPORT AIRPORT   30.41N 89.08W
06/17/2008  E0.50 INCH       HARRISON           MS   EMERGENCY MNGR

            MARBLE SIZE HAIL REPORTED ON INTERSTATE 10.

&&

22
Special weather statement, Jun 17, 1:54 PM CST, 1 hour 36 minutes before
LAZ040-172030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
254 PM CDT TUE JUN 17 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS 9 MILES NORTHWEST OF SLIDELL...
OR ABOUT 3 MILES NORTHWEST OF SLIDELL AIRPORT...MOVING SOUTHEAST AT
12 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
SLIDELL AIRPORT AND PEARL RIVER AT 315 PM.
SLIDELL AT 330 PM.

THE PRIMARY THREATS FROM THIS STORM ARE DANGEROUS CLOUD TO GROUND
LIGHTNING AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jun 17, 2:00 PM CST, 1 hour 30 minutes before
LAZ038-172045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT TUE JUN 17 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING NEAR
HAMMOND...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM 7 MILES SOUTH OF AMITE TO HAMMOND...MOVING SOUTH AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
PONCHATOULA AT 315 PM.

THE PRIMARY THREATS FROM THIS STORM ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...MARBLE SIZE HAIL...AND WIND GUSTS OF 40 TO 50
MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS.
Special weather statement, Jun 17, 2:20 PM CST, 1 hour 10 minutes before
LAZ040-172045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
320 PM CDT TUE JUN 17 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING NEAR
COVINGTON AND MANDEVILLE...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR COVINGTON...OR
ABOUT 3 MILES SOUTHWEST OF ABITA SPRINGS...MOVING SOUTHEAST AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...
MANDEVILLE AT 345 PM.

THE PRIMARY THREATS FROM THIS STORM ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORM HAS PASSED.
Special weather statement, Jun 17, 2:47 PM CST, 43 minutes before
LAZ060-172115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
347 PM CDT TUE JUN 17 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING SLOWLY
ACROSS ST. CHARLES PARISH...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR HAHNVILLE...NEW
SARPY...AND DESTREHAN. THE THUNDERSTORM WAS NEARLY STATIONARY.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. WINDS GUSTS 40 TO 45 MPH...PEA HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, St. Charles

When
June 17, 3:30 PM CST
Where
St. Charles County, Destrehan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.970, -90.380

A few trees were blown down.

Flash Flood, St. Charles

When
June 17, 3:30 PM CST to 5:00 PM CST
Where
St. Charles County, Destrehan to Norco
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.970, -90.380

Significant street flooding was observed in Destrehan, Montz and Norco. A protion of Ormond Boulevard was closed due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120487, 120491.